Arkansas, 2017

Hail and Damaging Winds in Arkansas, August 18, 2017

August 18, 2017 · NWS TSA · 13 events in 3 counties and zones

Thunderstorms developed along an outflow boundary and moved into northwestern Arkansas during the afternoon and evening hours of the 18th. The stronger storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along an outflow boundary and moved into northwestern Arkansas during the afternoon and evening hours of the 18th. The stronger storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 18, 1:49 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 1:49 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
249 PM CDT Fri Aug 18 2017

.DISCUSSION...
Agitated CU/TCU have formed across far eastern OK/western AR and
have recently see isolated convection develop across far northeast
OK. Hi-res models continue to differ with this activity...with the
operational HRRR remaining quite bullish with its coverage across
western AR into the early evening while the HRRRX keeps the
convection rather isolated. Regardless...instability and stronger
mid-level flow may support a few strong/severe storms into the
evening hours.

Will also need to keep an eye on potential convection developing
to our north overnight. Various model solutions suggest some of
this activity could peel off south...making a run toward northwest
AR later tonight/early Saturday.

Mid-level heights start to rise Sunday and especially into early
next week as the upper ridge bridges across the southeastern US
into the southern Plains. Could see some mainly afternoon
showers/thunderstorms...otherwise expect hot/humid conditions with
afternoon heat index values around 100-105F for most locations.

A northern stream upper wave and associated cold front should
arrive into the forecast area Tuesday night into Wednesday along
with increasing chances of showers/storms. ECMWF/GFS in agreement
that this boundary will push through the entire region later in
the week...along with drier/cooler conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  75  94  76 /  20  40  20  10
FSM   92  75  93  76 /  40  20  30  20
MLC   91  75  95  75 /  20  20  10  10
BVO   91  72  93  73 /  20  40  20  10
FYV   87  70  89  70 /  40  30  30  20
BYV   89  71  91  71 /  40  40  30  20
MKO   90  74  92  74 /  40  30  20  10
MIO   88  72  92  73 /  30  40  20  20
F10   91  74  93  74 /  20  30  10  10
HHW   91  74  96  75 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....18
Hazardous weather outlook, Aug 18, 3:56 PM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 PM CDT Fri Aug 18 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 PM CDT Fri Aug 18 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated showers and thunderstorms have developed across far
northeast Oklahoma and northwest Arkansas from near Jay to Siloam
Springs, along an outflow boundary. These storms may be strong to
severe, with isolated hail and severe wind gusts possible.
Additional storms may form, mainly east and south of Tulsa.

Heat index values range from 100 to 105 across much of eastern
Oklahoma and parts of western Arkansas. There will be some relief
as we near sunset, as temperatures start to drop off, though
it will remain humid with dewpoints in the 70s.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...Thunderstorm Potential...Dangerous Heat Potential.
MONDAY through WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Thunderstorm chances will continue early Saturday with
decreasing storm chances from Saturday afternoon through Sunday.
Afternoon heat index values of 100 to 105 degrees will be common
over the weekend into early next week. Thunderstorm chances will
remain relatively low Sunday and Monday with increasing chances by
the middle of next week as a cold front moves through the area.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Aug 18, 3:45 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
445 PM CDT FRI AUG 18 2017

ARZ001-OKZ063-182245-
Benton AR-Delaware OK-
445 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON AND EAST
CENTRAL DELAWARE COUNTIES UNTIL 545 PM CDT...

At 444 PM CDT, a strong thunderstorm was located 4 miles southwest of
Maysville, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Jay...                            Gravette...
Decatur...                        Maysville...
Sulphur Springs...                Lake Eucha State Park...

LAT...LON 3635 9438 3630 9475 3643 9479 3650 9458
      3650 9442
TIME...MOT...LOC 2144Z 258DEG 15KT 3637 9468

The radar

The Tulsa radar (KINX), 97 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
August 18, 4:22 PM CST
Where
Benton County, 0.27 mi WSW of Gentry
Measured
1 in hail
Reported by
Social Media
Coordinates
36.268, -94.484

Thunderstorm Wind, Washington

When
August 18, 5:28 PM CST
Where
Washington County, 2.16 mi E of Wheeler
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.117, -94.212

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Washington

When
August 18, 5:42 PM CST
Where
Washington County, 3 mi WNW of Fayetteville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.087, -94.220

Strong thunderstorm wind snapped large tree limbs and blew down power poles.

Thunderstorm Wind, Washington

When
August 18, 5:53 PM CST
Where
Washington County, 0.79 mi NNW of Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
36.080, -94.176

Strong thunderstorm wind snapped large tree limbs.

Hail, Washington

When
August 18, 5:53 PM CST
Where
Washington County, 0.63 mi NNW of Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
36.079, -94.174

Thunderstorm Wind, Washington

When
August 18, 5:53 PM CST
Where
Washington County, 1.9 mi SE of Fayetteville
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.048, -94.149

Strong thunderstorm wind blew down power lines near Morningside Drive and 15th Street on the southeast side of Fayetteville.

Hail, Washington

When
August 18, 5:55 PM CST
Where
Washington County, 6 mi SE of Fayetteville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.009, -94.094

Hail, Washington

When
August 18, 5:55 PM CST
Where
Washington County, 5 mi SE of Fayetteville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.019, -94.107

Thunderstorm Wind, Washington

When
August 18, 5:56 PM CST
Where
Washington County, 2.17 mi WNW of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
36.086, -94.203

Strong thunderstorm wind snapped numerous large tree limbs.

Hail, Washington

When
August 18, 5:56 PM CST
Where
Washington County, 2 mi WNW of Fayetteville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.081, -94.203

Hail, Washington

When
August 18, 6:13 PM CST
Where
Washington County, 0.48 mi WNW of Elkins
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.002, -94.008

Thunderstorm Wind, Washington

When
August 18, 6:19 PM CST
Where
Washington County, 1 mi SSE of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.057, -94.163

Strong thunderstorm wind snapped large tree limbs.

Hail, Franklin

When
August 18, 6:40 PM CST
Where
Franklin County, 1.69 mi SSW of Sutherland Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.507, -93.781

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718582, 718584, 718585, 718586, 718587, 718588, 718589, 718590, 718591, 718592, 718593, 718594, 718595.